Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 34, NWS Honolulu, HI

April 20, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 20, 2013, 7:13 PM HST for Hawaii County, Hawaii. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2013, 7:13 PM HST (05:13 UTC)
Expired
Apr 22, 2013, 11:44 AM HST
In force
41 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WWHW70 PHFO 210513
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
713 PM HST SAT APR 20 2013

...STRONG AND GUSTY WINDS OVER THE BIG ISLAND SUMMITS...

.AN APPROACHING UPPER LEVEL TROUGH IS BRINGING INCREASING WINDS TO
THE BIG ISLAND SUMMITS. EXPECT STRONG AND GUSTY WINDS TO PERSIST
THROUGH 6 AM TUESDAY WHEN THE TROUGH WILL START TO LIFT NORTH. 

HIZ028-211815-
/O.NEW.PHFO.WI.Y.0034.130421T0513Z-130423T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
713 PM HST SAT APR 20 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY FOR THE BIG 
ISLAND SUMMITS...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH 6 AM TUESDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
4 follow-up statements
376 
WWHW70 PHFO 211321
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 AM HST SUN APR 21 2013

...STRONG AND GUSTY WINDS POSSIBLE OVER THE BIG ISLAND SUMMITS...

.AN APPROACHING UPPER LEVEL TROUGH IS BRINGING INCREASING WINDS
TO THE BIG ISLAND SUMMITS. WINDS TODAY AND TONIGHT WILL FLUCTUATE
AROUND ADVISORY LEVELS...WITH MORE SUSTAINED ADVISORY LEVEL WINDS
AND HIGHER GUSTS EXPECTED MONDAY AND MONDAY NIGHT.

HIZ028-220230-
/O.CON.PHFO.WI.Y.0034.000000T0000Z-130423T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
321 AM HST SUN APR 21 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...SOUTHWEST UP TO 25 TO 35 MPH WITH LOCALIZED GUSTS OVER
  50 MPH.

* TIMING...THROUGH 6 AM TUESDAY. THE STRONGEST WINDS ARE EXPECTED
  TO BEGIN MONDAY...WITH BRIEF PERIODS OF ADVISORY LEVELS WINDS
  TODAY AND TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.



&&

$$
149 
WWHW70 PHFO 220344
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
544 PM HST SUN APR 21 2013

...STRONG AND GUSTY WINDS POSSIBLE OVER THE BIG ISLAND SUMMITS...

.AN APPROACHING UPPER LEVEL TROUGH IS BRINGING INCREASING WINDS
TO THE BIG ISLAND SUMMITS. WINDS WILL FLUCTUATE AROUND ADVISORY
LEVELS TONIGHT...WITH MORE SUSTAINED ADVISORY LEVEL WINDS AND
HIGHER GUSTS EXPECTED MONDAY AND MONDAY NIGHT.

HIZ028-221645-
/O.CON.PHFO.WI.Y.0034.000000T0000Z-130423T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
544 PM HST SUN APR 21 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...SOUTHWEST UP TO 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 
  50 MPH. 

* TIMING...THROUGH 6 AM TUESDAY. THE STRONGEST WINDS ARE 
  EXPECTED TO BEGIN MONDAY...WITH BRIEF PERIODS OF ADVISORY 
  LEVELS WINDS TODAY AND TONIGHT. 

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
WROE
673 
WWHW70 PHFO 221318
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
318 AM HST MON APR 22 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.AN APPROACHING UPPER LEVEL TROUGH IS BRINGING INCREASING WINDS
TO THE BIG ISLAND SUMMITS....WITH ADVISORY CONDITIONS EXPECTED
THROUGH 6 AM HST TUESDAY.

HIZ028-230230-
/O.CON.PHFO.WI.Y.0034.000000T0000Z-130423T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
318 AM HST MON APR 22 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...SOUTHWEST 30 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH 6 AM TUESDAY. THE STRONGEST WINDS ARE EXPECTED
  TODAY. 

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING  DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

REYNES
021 
WWHW70 PHFO 222144
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1144 AM HST MON APR 22 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

.WEST TO SOUTHWEST WINDS ARE INCREASING AS AN UPPER LEVEL TROUGH
APPROACHES FROM THE WEST. THE STRONG WINDS WILL PERSIST THROUGH
TONIGHT.

HIZ028-231045-
/O.UPG.PHFO.WI.Y.0034.000000T0000Z-130423T1600Z/
/O.NEW.PHFO.HW.W.0010.130422T2144Z-130423T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1144 AM HST MON APR 22 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...SOUTHWEST TO WEST 35 TO 55 MPH WITH LOCALIZED GUSTS
  OVER 65 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DANGEROUS...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$
WROE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 20, 3:35 PM HST, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 20, 3:35 PM HST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST SAT APR 20 2013

.SYNOPSIS...
LIGHT AND VARIABLE WINDS AHEAD OF AN APPROACHING COLD FRONT WILL
ALLOW FOR SEA BREEZES TO BRING LOW CLOUDS AND SHOWERS ACROSS THE
STATE DURING THE NEXT SEVERAL DAYS. THE FRONT IS EXPECTED TO REACH
KAUAI LATE SUNDAY...AND STALL NEAR OAHU EARLY NEXT WEEK. SHOWERS
WILL INCREASE WITH THE FRONT...WITH BEST CHANCES FOR HEAVY RAIN OVER
KAUAI AND OAHU. THE FRONT LINGERS ACROSS THE WESTERN HALF OF THE
ISLAND CHAIN THROUGH WEDNESDAY...THEN A RETURN TO A TRADE WIND
REGIME IS EXPECTED FOR THE SECOND HALF OF NEXT WEEK.

&&

.DISCUSSION...
BROAD HIGH PRESSURE FAR NE OF THE MAIN HAWAIIAN ISLANDS IS KEEPING E
TO SE FLOW UPSTREAM OF THE STATE...WHILE A DEEP TROUGH/LOW
COMPLEX NW OF THE ISLANDS IS SLOWLY MIGRATING E ACROSS THE N CPAC.
AN ASSOCIATED SFC COLD FRONT BOUNDARY IS EXPECTED TO REACH THE W
EDGE OF THE ISLAND CHAIN LATE SUN. WINDS ARE BECOMING LIGHTER AND
VEERING TO THE SE OR EVEN S AT TIMES AHEAD OF THE FRONT. THIS WILL
KEEP A HYBRID WIND REGIME IN PLACE DURING THE NEXT SEVERAL DAYS WITH
MAINLY E TRADE SHOWERS MOVING ACROSS WINDWARD SECTIONS OF THE BIG
ISLAND
AND MAUI....AND POSSIBLY WINDWARD OAHU. MEANWHILE...MOST LEEWARD
AREAS WILL EXPERIENCE LIGHT AND VARIABLE FLOW....WHICH WILL ALLOW
FOR AFTERNOON AND EARLY EVENING CONVECTION OVER INTERIOR AND LEEWARD
LOCATIONS AS SEA BREEZES DEVELOP.

THE S FLOW IS NOW WELL ESTABLISHED OVER THE W EDGE OF THE ISLAND
CHAIN. AT 330 PM HST...DATA FROM THE NATIONAL WEATHER SERVICE
DOPPLER RADAR NETWORK WAS SHOWING A CLUSTER OF SMALL SHOWERS SLOWLY
MOVING TOWARDS KAUAI FROM THE S...WHILE TRADE SHOWERS ARE ALSO BEING
OBSERVED OVER THE WINDWARD AND SE SLOPES OF THE BIG ISLAND.
AS THE OVERALL MOISTURE INCREASES ACROSS THE AREA AHEAD OF/AND WITH
THE FROPA...SHOWER ACTIVITY WILL CONTINUE TO SPREAD ACROSS THE
ISLANDS THROUGH EARLY NEXT WEEK. LATEST MODEL GUIDANCE SHOWS THE
WEAKENING FRONTAL BOUNDARY MOVING ACROSS KAUAI LATE SUN...THEN
PUSHING E AND STALLING NEAR OAHU EARLY NEXT WEEK. BEST CHANCES FOR
SIGNIFICANT SHOWER ACTIVITY AND LOCALLY HEAVY RAIN WILL RESIDE OVER
KAUAI AND OAHU AS PRE-FRONTAL CONVECTION DEVELOPS. A FLASH FLOOD
WATCH IS IN EFFECT FOR KAUAI AND NIIHAU FROM SUN MORNING THROUGH TUE
MORNING. THIS WATCH WILL BE ADJUSTED AS THE EVENT UNFOLDS AND IT MAY
BE EXPANDED INTO OTHER AREAS IF NECESSARY. STAY TUNED TO YOUR NOAA
WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR THE LATEST BULLETINS AND
WEATHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN HONOLULU.

THE DEEP UPPER LVL TROUGH/LOW SYSTEM N OF THE ISLANDS WILL ALSO
PROVIDE COOLER TEMPERATURES ALOFT ACROSS THE W HALF OF THE ISLAND
CHAIN AND INCREASING INSTABILITY. THIS WILL BRING POTENTIAL FOR
ISOLATED THUNDERSTORMS...MAINLY OVER KAUAI SUN NIGHT THROUGH TUE.

THE STALLED FRONT SHOULD BEGIN LIFTING BACK NW AS THE AFOREMENTIONED
DEEP TROUGH/LOW COMPLEX MIGRATES NE AND AWAY FROM THE ISLANDS
THROUGH THE FIRST HALF OF NEXT WEEK. PRESSURE GRADIENTS WILL ALSO
BECOME TIGHTER ALOFT WITH WINDS AROUND 14 KFT INCREASING TO NEAR OR
AT ADVISORY LEVELS BY LATE MON. THIS MAY BRING WIND ADVISORY
CONDITIONS OVER THE BIG ISLAND SUMMITS MON NIGHT TO TUE MORNING.

&&

.MARINE...
A NORTHWEST SWELL WILL CONTINUE TO SUBSIDE TONIGHT...WHILE ANOTHER
SMALLER NORTHWEST SWELL SHOULD PEAK ON SUNDAY. YET ANOTHER MODERATE
NORTH TO NORTHWEST SWELL IS EXPECTED LATER NEXT WEEK.

FOR THE COASTAL WATERS...WINDS ARE EXPECTED TO REMAIN BELOW SMALL
CRAFT CRITERIA THROUGH THE FORECAST PERIOD.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT THE TERMINALS...ALTHOUGH SHRA ARE
EXPECTED TO BE ON THE INCREASE NEAR PHLI BETWEEN 21/12Z-22/00Z. ONE
OTHER EXCEPTION IS PHNY...WHERE LIGHT WINDS WILL ALLOW MVFR CIG TO
PREVAIL BETWEEN 21/20Z-22/02Z.

LIGHT WINDS WILL ALLOW FOR GENERALLY CLEARING SKIES AND PREVAILING
VFR CONDITIONS OVER THE ISLANDS AND ADJ WATERS OVERNIGHT...WITH A
COUPLE OF EXCEPTIONS. THE MOST SIGNIFICANT EXCEPTION IS EXPECTED TO
OCCUR OVER WATERS AROUND KAUAI AND NIIHAU...WHERE TEMPO MVFR/ISOL
IFR VIS/CIG ARE EXPECTED IN INCREASING SHRA...WITH SOME OF THESE
SHRA COMING ASHORE LATER TONIGHT. THE OTHER EXCEPTION IS ASSOCIATED
WITH AN AREA OF SHOWERY LOW CLOUDS OVER WINDWARD BIG ISLAND
WATERS...WHERE MVFR CIG/VIS EXIST IN SHRA. REMAINS UNCLEAR HOW MUCH
OF THIS MOISTURE WILL ADVECT ONTO WINDWARD BIG ISLAND SLOPES
OVERNIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR KAUAI AND NIIHAU FROM SUNDAY MORNING THROUGH 6
AM HST TUESDAY.

&&

DISCUSSION/MARINE...REYNES
AVIATION...BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:24 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 21, 12:14 AM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.